High Wind, Lubbock
- When
- February 23, 1:55 PM CST
- Where
- Lubbock forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Strong westerly winds sustained from 25 to 35 mph developed over much of the South Plains late this morning and continued through sunset. One high wind gust to 60 mph was measured by a Texas Tech University West Texas mesonet station southwest of Wolfforth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong westerly winds sustained from 25 to 35 mph developed over much of the South Plains late this morning and continued through sunset. One high wind gust to 60 mph was measured by a Texas Tech University West Texas mesonet station southwest of Wolfforth. Blowing dust also accompanied these winds, but visibilities at Lubbock International Airport remained at or above six miles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 23, 12:57 PM CST, 58 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 1257 PM CST Thu Feb 23 2017 .UPDATE... Just sent a quick update out to increase high temperatures across the area which now places the record highs for Childress and lubbock in range of getting tied or surpassed. Wind speeds for the most part are behaving and have likely reached peak intensity. The RAP shows that winds aloft will start to decrease through the afternoon which should keep wind speeds from increasing any more at the surface but still be windy. Peak gusts so far have been in the 50 to 55 mph range with sustained speeds around 40 mph across the northwestern South Plains. Do not anticipate expanding the high wind warning any further south for now. IR/Vis satellite and area webcams show that dust continues to increase in coverage across the Caprock and area radars are detecting a dust plume spreading from eastern New Mexico across the northwestern South Plains into the southern Texas Panhandle. With wind speeds staying fairly constant through the afternoon, coverage of dust should remain the same and do not anticipate widespread visibilities drops below what we are seeing now. A few spots may drop below 5 miles, especially near any fields that have been recently worked but this will remain fairly localized. Jordan && .PREV DISCUSSION... /issued 1127 AM CST Thu Feb 23 2017/ AVIATION... VFR conditions currently in place at all three TAF sites. Wind speeds continue to increase from the west southwest at KLBB and KPVW with area cameras indicating increasing blowing dust. This may reduce visibilities into the MVFR range at times but for the most part visibilities should remain VFR. Wind speeds will decrease after sunset back below 11 knots with a gradual transition to the northwest. Another increase in speed will be possible Friday afternoon just outside of this TAF cycle. Jordan PREV DISCUSSION... /issued 551 AM CST Thu Feb 23 2017/ AVIATION... W-SW winds will increase through the morning becoming sustained around 25 to 30 kts at KLBB and KPVW by early afternoon. The winds may cause some occasional light visibility reductions due to blowing dust at both terminals through the afternoon. An Airport Weather Warning may be needed at KLBB for sustained winds of 30+ kts for a period this afternoon. Winds at KCDS should peak around 20 to 25 kts sustained this afternoon. It will remain breezy this evening with winds gradually swinging around to the northwest tonight. PREV DISCUSSION... /issued 351 AM CST Thu Feb 23 2017/ SHORT TERM... The combination of strong west winds, and a very warm and dry airmass will result in a critical fire danger across the forecast area today... As an upper-trough crosses the Rockies and moves into the central and northern plains, a strong upper-level jet with wind speeds in excess of 110 kts will overspread West Texas today. At the surface, a low over southeast CO/southwest KS this morning will deepen and broaden, with a surface trough extending south through western OK and the Rolling Plains of West Texas. The already dry air mass across the forecast area this morning will dry further as subsidence drying and warming combines with mixing of the higher momentum and dry airmass aloft. Model progs suggest mixing up to around the 700 mb level, where winds speeds will be running around 30 to 40 kts. There is a bit of uncertainty in regards to the magnitude of the winds across our area today, as guidance has been fairly consistent painting one 700 mb wind max to our south and one to our north, with a relative minimum over our forecast area. Even so, MOS guidance has been very consistent in indicating sustained winds of 25 to 35 kts for locations on the Caprock, with the strongest winds located near the state line with NM. As such, we expect wind speeds to rise firmly into the advisory range (sustained at 31-39 mph) across the Caprock. High wind speeds (40+ mph) may be obtained across the far southwest Texas Panhandle, and we will issue a High Wind Warning for that area. Winds of this magnitude should generate some blowing dust. Temperatures will be quite warm again. Although the primary low-level thermal ridge will shift east into east-central Okla southwest into central Texas, 850 mb temps will only be slightly lower across West Texas, and still near 20 degrees C. With the downsloping partially counteracting cold advection coming in from the west. High temperatures should range from the middle 70s in the northwest, to near 90 in the southern Rolling Plains. The record high of 85 degrees at Lubbock could be threatened, as we are forecasting a high of 83. The winds will be slow to die down this evening, and likely won't go light until after midnight. The winds will also gradually turn to the northwest, bringing cooler air in. With the airmass exceedingly dry, temperatures will fall quickly once the winds diminish and lows will fall back closer to seasonable norms of mainly 30s. LONG TERM... Warm weather along with strong winds will continue over the next week with only a brief interruption on Saturday. Friday is still poised to be another day of fire weather even though temperatures will be much cooler. A pacific cold front will have already passed through the area bringing extremely dry air into the area ahead of the next cold front. Winds aloft will continue to be strong but the low level thermal ridge will be supposed in the post frontal air. A cold front will back door into the area Friday night into Saturday morning. The associated surface ridge will be sliding to our east during the day Saturday leading to the coolest day in the period. This cool down and reprieve in fire weather will be brief as additional short waves move through a progressive upper level pattern. Sunday will be the next day with strong winds as a short wave moving just north of the area will increase the height gradient and bring strong wind maxes aloft. The next short wave will arrive on Tuesday bringing even stronger winds aloft than on Sunday. We may see another brief cool down around Wednesday as another cold front invades the region. FIRE WEATHER... Dangerous fire weather conditions are expected across the entire forecast area this afternoon due to the combination of strong winds, temperatures about 15 to 25 degrees above normal, and very low dewpoint temperatures, resulting in minimum RH values around 5 to 15 percent. RFTI values will range from about 5 to 8, with the highest values in the western South Plains, and the forecast fire danger is very high to extreme. A Red Flag Warning is in effect from 11 AM to 8 PM. RH recovery will be very poor tonight. Continued critical fire weather conditions are expected for Friday with a brief reprieve on Saturday and picking up again Sunday through Tuesday. Temperatures will be much cooler on Friday but winds will continue to be strong along with much drier air behind a cold front Friday morning. The southwestern South Plains is expected to see the driest and windiest conditions on Friday afternoon. A stronger cold front will come in on Friday night relieving fire weather concerns for Saturday. However, strong winds and warmer temperatures can be expected again beginning on Sunday and lasting through Tuesday. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CST this evening for TXZ021>044. Fire Weather Watch from Friday morning through Friday evening for TXZ021>023-027>030-033>036-039>042. Wind Advisory until 6 PM CST this evening for TXZ023-024-028>030- 033>036-039>042. High Wind Warning until 6 PM CST this evening for TXZ021-022-027. &&
Hazardous Weather Outlook National Weather Service Lubbock TX 657 AM CST Thu Feb 23 2017 TXZ021>044-241300- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 657 AM CST Thu Feb 23 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight A high wind warning is in effect from noon through 6 pm for the far southwestern Texas Panhandle today. Sustained speeds from the west of 40 mph with gusts at or above 55 mph will be possible. The remainder of the Caprock will be under a wind advisory, with sustained winds of 30 to 40 mph. The strong winds will generate areas of blowing dust which will decrease visibility at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A fire weather watch is in effect for Friday as critical fire weather conditions could once again develop in the afternoon through evening. Dry and windy conditions with critical fire weather are also possible Sunday through Tuesday.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671438.